Utah, 2018

Damaging Wind in Utah, October 9, 2018

October 9, 2018 · NWS SLC · 1 event in 1 county or zone

A cold front moved through northern Utah on October 9, bringing some strong winds to the northwest deserts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A cold front moved through northern Utah on October 9, bringing some strong winds to the northwest deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 9, 2:47 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Oct 9, 2:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
347 PM MDT Tue Oct 9 2018

.SYNOPSIS...An unsettled and cool pattern will continue across
the region with multiple disturbances expected to impact Utah
through this week.

&&

.SHORT TERM (Through 00Z Saturday)...A large upper level ridge is
currently stretching across the eastern Pacific with an upper
level trough across the Interior West into the Rocky Mountain
States. A series of shortwaves will dig on the west side of the
trough and bring an extended period of unsettled weather with
mountain snow and valley rain to Utah.

The first shortwave is currently digging southeastward across
eastern Oregon and northern Nevada. The associated 115-120kt jet
maxima will continue to bring synoptic scale lift to northern
Utah. Widespread precipitation is filling in ahead of the main
wave and associated mid-level front.

Expect the mid-level front to cross northern Utah later this
evening into tonight. Persistent lift combined with deep moisture
should bring widespread valley rain and mountain snow through the
overnight hours and into Wednesday morning. Have issued winter
weather advisories for the northern mountains and Uinta County
Wyoming with the afternoon package for a widespread 5 to 10
inches of snow with isolated higher amounts (less in Wyoming). All
seasonal roads in Utah remain open with the exception of Guardsman
Pass. In addition, some of the higher summits including Parleys
and Logan may see occasional road slush overnight and into the
Wednesday morning commute.

Mountain snow and valley rain will wind down early Wednesday
morning. The trough will become elongated to the south and west
Wednesday into Thursday and several weakening shortwaves will
round the southwest and then southern portion of this
trough...bringing another period of precipitation to mainly
central and southern Utah Thursday into early Friday.

.LONG TERM (After 00Z Saturday)...The primary feature to focus on
during the long term period is a progressive short wave clipper that
is expected to translate south-southeast across namely the
northeastern portions of the area Saturday night-Sunday. With
passage of the mid level short wave, a relatively shallow and
moisture starved cold front will track south across the area
reaching the UT/AZ line by Sunday morning. With this, marked cooling
is anticipated for all areas into early next week, while
light/showery precip (largely snow) will be kicked off Saturday
night into Sunday morning across the far north/east (focused mtns).

The big takeaway from this short wave will be the breadth of low
level CAA in the wake of the cold frontal passage, as H7 temps
continue to look to fall into the -10 to -11C range across the
northeast, and as low as -5 to -6C across the southwest. As such,
temps are expected to fall to some 10-20 degrees below climo
Sunday into Monday, with highs only in the upper 40s along the
I-15 corridor from the ID line south to Cedar City (Sunday), with
widespread freeze/frost conditions most all areas (Sunday night).

Introduced enhanced gap winds for Washington County Sunday/Sunday
night, and expect enhanced canyon winds along the Wasatch Front as
well during that timeframe. Modest at best, but still notable.

Heights will build across the area through the mid week period as
high pressure reorients along the west coast, while bulging east
into the northern Rockies region. This is likely the first signs of
a pattern shift that will phase back into a drier/milder regime for
the latter half of the month, but we'll see how things evolve with
time. For the latter half of this forecast however, this looks to
hold true with gradual warming and a dry forecast.

&&

.AVIATION...The storm system advancing south towards northern Utah
will bring steadily lowering ceilings and rain to the SLC Terminal
tonight through at least Wednesday morning. VFR conditions will
continue through around 03Z, with ceilings dropping below 6000
feet between 00Z and 01Z. Conditions will drop into the MVFR range
as both visibilities and ceilings lower due to precipitation.
South-southeast winds will remain gusty through the balance of the
afternoon, then decrease and eventually turn to a light northerly
direction as rain intensities peak after 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 9 AM MDT Wednesday for UTZ007>010.

WY...Winter Weather Advisory until 9 AM MDT Wednesday for WYZ021.

&&

Kruse/Merrill/Conger

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 9, 2:51 PM MST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
351 PM MDT Tue Oct 9 2018

UTZ001>016-019>021-517-518-WYZ021-101300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
351 PM MDT Tue Oct 9 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Accumulating snow is expected across the higher terrain of
northern and central Utah later this afternoon into tonight.
Those traveling on high elevation seasonal roads should be
prepared for winter driving conditions through the night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating mountain snow is expected through Wednesday morning.
Occasional winter driving conditions can be expected on passes
including Parleys and Logan during the Wednesday morning commute.

Another round of accumulating snow is expected for the central and
southern Utah mountains late Wednesday night into early Friday
morning. Winter driving conditions will be possible across high
elevation roads in the area.

A hard freeze will be possible Sunday and Monday mornings for
portions of the state including the northern Wasatch Front and the
west central and southwest valleys.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Salt Lake City radar (KMTX), 147 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
October 9, 6:00 PM MST to 6:10 PM MST
Where
Tooele County, 20.54 mi WSW of (Dpg)michael Aaf Dug
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.108, -113.307

The West Granite sensor in the U.S. Army Dugway Proving Ground mesonet reported a peak wind gust of 63 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782602.